Too high a dose of levothyroxine?

Over the last 8 months I have built my dose of levothyroxine to 175mcg. Have felt better, getting rid of some minor symptoms, but the main ones - fatigue, exhaustion etc are still there. Under the guidance of Dr S I upped my dose to 200mcg, I initially had a headache on and off for a number of days, felt very breathless and tight in the chest, then after nearly 3 weeks my arms, hands and face started to swell up. At this point I panicked and dropped my dose to 175mcg again. I am currently waiting on private blood test results to try and guide me forward but u guess I can help but wonder if the swelling etc etc is my body's sign that that was too much T4 and I now have to look at other options (T3, NDT etc) or should I have pushed through it and in actual fact I'm not on enough T4?

Any advice gratefully received. I also appreciate that the test results will show a better picture but I just wondered in general re this scenario.

Gail x

4 Replies

oldestnewest
  • You may have a sensitivity in the binders/fillers of levothyroxine. Usually (I am not medically qualified) swelling/breathlessness can be undertreatment. If it is a sensitivity, I would have thought it would have begun earlier.

    Sorry, I cannot think of anything else. I don't think you could push through with your hands/face etc swelling or breathlessness. NDT may suit you better. Naturethroid and Westhroid are both hypoallergenic.

    I hope you find a solution soon.

  • Thank u Shaws,

    Do u think then my next step should be NDT as opposed to T3/T4 combo? Or does that depend on results?

    Gail x

  • If your GP is willing to add some T3 to your T4, I would try that first. After a few months if no improvement than you can try NDT. I tried several NDT's before I got the right one for me. It is trial and error unfortunately but it's good if you finally get a solution.

  • No GP help at all but I am under the care of Dr S. He indicated the last time that I could go either way so just considering options.

    Thank you.

    Gail

You may also like...